Hail, Garden
- When
- August 2, 3:14 PM MST
- Where
- Garden County, Lisco
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.500, -102.620
A cluster of thunderstorms in the southeast Nebraska panhandle coalesced into a large supercell in southern Garden county and tracked into Deuel county. Large hail and funnel clouds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A cluster of thunderstorms in the southeast Nebraska panhandle coalesced into a large supercell in southern Garden county and tracked into Deuel county. Large hail and funnel clouds were reported. A separate thunderstorms moved across Perkins county, in southwest Nebraska, and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 2, 1:56 PM MST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 356 PM CDT THU AUG 2 2012 .SYNOPSIS... AT 19Z...WATER VAPOR IMAGERY CONTINUED TO SHOW MOISTURE COMING AROUND THE UPPER HIGH (CENTERED OVER SOUTHEAST TEXAS). THE IMAGERY INDICATED THE MOISTURE PLUME COMING FROM THE MEXICAN GULF COAST AND OFF THE PACIFIC AND ACROSS THE CENTRAL PLAINS. ACCORDING TO THE SURFACE ANALYSIS...THE FRONT WAS STRETCHED ACROSS EASTERN WYOMING AND EASTERN COLORADO AND ACROSS NORTHERN OKLAHOMA. THERE WAS ALSO A SMALL AREA OF HIGH PRESSURE CENTERED OVER NORTHERN NEBRASKA NEAR VALENTINE WITH A WEAK BOUNDARY JUST NORTH OF NORTH PLATTE...OGALLALA AND ALLIANCE. SATELLITE DERIVED IMAGERY SHOWED A PLUME OF 35MM ACROSS SOUTH CENTRAL NEBRASKA AND LIFTED INDICES OF -3C TO -6C. /SPRINGER && .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. LOOKING AT THE INITIAL CONDITIONS...THE PRIME AREA OF CONVECTIVE DEVELOPMENT SHOULD BE ALONG THE BOUNDARY ACROSS SOUTH CENTRAL AND SOUTHWEST NEBRASKA. THAT IS THE LOCATION OF THE MOST UNSTABLE AND MOST FAVORABLE MOISTURE. THE 16Z HOURLY RAPID REFRESH LENDS CREDENCE TO THAT SCENARIO. THAT SIMULATION INDICATES A CONVECTIVE SYSTEM DEVELOPING OVER THE SOUTHERN PANHANDLE AND CROSSING SOUTHWEST NEBRASKA 00-03Z WITH THE HEAVIEST RAIN SOUTH OF INTERSTATE HIGHWAY 80. IT ALSO SHOWS A CONVECTIVE SYSTEM ALONG THE US20 CORRIDOR IN NORTHERN NEBRASKA. AS THE FRONT COMES SOUTH FRIDAY EVENING AND OVERNIGHT... THUNDERSTORMS ARE POSSIBLE AGAIN. IN NORTH CENTRAL NEBRASKA...IT APPEARS THAT THE MOISTURE AND INSTABILITY WILL BE MOST FAVORABLE. /SPRINGER .LONG TERM...SATURDAY THROUGH THURSDAY. COOLER CONDITIONS EXPECTED FOR THE WEEKEND BEHIND A COLD FRONT SLATED TO MOVE ACROSS THE AREA FRIDAY AFTERNOON AND EVENING...WITH HIGHS IN THE LOWER TO MID 80S FOR SATURDAY. A CLOSED UPPER LOW WILL MOVE EAST ACROSS THE NORTHERN PLAINS AS WELL SATURDAY...AND THERE WILL BE A CHANCE FOR SHOWERS AND A FEW TSTMS...ESPECIALLY ACROSS THE EASTERN PORTIONS OF NORTH CENTRAL NEBRASKA WHICH WILL BE IN CLOSER PROXIMITY TO THE LOW. SOMEWHAT WARMER SUNDAY /HIGHS NEAR 90/ AS SFC HIGH PRESSURE MOVES EAST AND SOUTHERLY WINDS RETURN. EARLY NEXT WEEK LOOKS QUITE WARM...AS THE CENTER OF THE UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS COLORADO. MAY SEE THE UPPER RIDGE FLATTEN SOMEWHAT AGAIN BY MIDWEEK...WITH A BIT COOLER HIGHS AND A SLIGHT CHANCE FOR TSTMS RETURNING. /TAYLOR && .AVIATION... OUR CONFIDENCE IS PRETTY HIGH THAT A THUNDERSTORM SYSTEM WILL FORM OVER THE SOUTHERN NEBRASKA PANHANDLE ON A SURFACE BOUNDARY AND TRACK ACROSS SOUTHWEST NEBRASKA THIS EVENING. IN TURN...CONFIDENCE IS HIGH THAT LBF WILL HAVE A THUNDERSTORM AT THE AIRPORT IN THE 02-04Z TIME FRAME. SHORT RANGE PROJECTIONS ALSO INDICATE A THUNDERSTORM SYSTEM COMING ACROSS NORTHERN NEBRASKA...BUT THERE IS SOME QUESTION WHETHER OR NOT IT WILL HOLD TOGETHER TO REACH VALENTINE. SO...WE WILL INCLUDE ONLY VCTS FOR THE TIME BEING 04-06Z. /SPRINGER && .FIRE WEATHER...A THUNDERSTORM SYSTEM THAT CROSSED NORTH CENTRAL NEBRASKA PRODUCED SIGNIFICANT RAIN OVER THE NORTHERN SANDHILLS...MAYBE EVEN ENOUGH TO MOISTEN FUELS UP SOME. AS A RESULT...THE RISK OF LIGHTNING STARTING FIRES HAS BEEN DIMINISHED...BUT NOT ELIMINATED...OVER THOSE AREAS. HOWEVER...THE REPRIEVE WILL NOT LAST MORE THAN A DAY OR TWO AND ANY GRASS THAT HAS NOT RECOVERED GREENNESS WILL DRY OUT QUICKLY. RAINFALL IN THE EASTERN PANHANDLE...THE FRENCHMAN BASIN AND THE SOUTHERN SANDHILLS WAS NOT AS WIDESPREAD AND PROBABLY DID NOT GO FAR TO REMEDY THE DRY FUELS. THOSE AREAS ARE STILL UNDER SOME RISK OF FIRES WITH LIGHTNING STRIKES AND OTHER IGNITION SOURCES. /SPRINGER && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/FIRE/AVIATION...SPRINGER LONG TERM...TAYLOR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 402 PM CDT THU AUG 2 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-032115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 402 PM CDT THU AUG 2 2012 /302 PM MDT THU AUG 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE EASTERN NEBRASKA PANHANDLE AND OVER THE NORTHERN SANDHILLS. OTHER STORMS ARE FORECAST FOR NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE PANHANDLE BY EARLY THIS EVENING AND MAKE THEIR WAY ACROSS THE REST OF WESTERN AND CENTRAL NEBRASKA THIS EVENING. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE NORTH AND WEST OF A LINE FROM VALENTINE THROUGH MULLEN TO BIG SPRINGS WHERE DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE AGAIN EXPECTED FRIDAY AFTERNOON AND EVENING AS A FRONT MOVES THROUGH WESTERN AND NORTH CENTRAL NEBRASKA. SEVERE STORMS ARE POSSIBLE IN CENTRAL AND NORTH CENTRAL NEBRASKA WHERE MOISTURE AND INSTABILITY ARE THE MOST FAVORABLE FOR SEVERE STORMS. THE PRIMARY RISK IS LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1119 AM CDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN ARNOLD 41.42N 100.19W
08/02/2012 M1.60 INCH CUSTER NE CO-OP OBSERVER
24 HOUR RAINFALL TOTAL ENDING AT 800 AM CDT.
&&
CARMELPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1138 AM CDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN ARTHUR 41.57N 101.69W
08/02/2012 M1.60 INCH ARTHUR NE CO-OP OBSERVER
24 HOUR RAINFALL TOTAL ENDING AT 800 AM CDT.
&&
CARMELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 502 PM CDT THU AUG 2 2012 NEZ022-022300- GARDEN NE- 402 PM MDT THU AUG 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 500 PM MDT... AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LISCO...OR 15 MILES NORTHWEST OF OSHKOSH... MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OSHKOSH... DOGTOWN FLATS... BLUEWATER BATTLEFIELD STATE HISTORICAL PARK... LEWELLEN... WINDLASS HILL... ASH HOLLOW STATE HISTORICAL PARK... HIGHWAY 26 MILE MARKER 100... SPRINGER
The North Platte radar (KLNX), 177 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
4 hail, 2 funnel cloud. Local standard time, as filed.
A trained spotter reported seeing a funnel cloud reach half way to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400729, 400730, 400727, 400734, 400731, 400732.